West Virginia, 2022Hail and Damaging Winds in West Virginia, June 8, 2022
June 8, 2022 · NWS PBZ · 33 events in 5 counties and zones
Storms that produced large hail and high winds developed across the Ohio River Valley on the evening of June 8th. Numerous supercell storms formed hours before reaching eastern Ohio along an advancing warm front; the main threat occurred between 6pm and 10pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- $6,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms that produced large hail and high winds developed across the Ohio River Valley on the evening of June 8th. Numerous supercell storms formed hours before reaching eastern Ohio along an advancing warm front; the main threat occurred between 6pm and 10pm. The vicinity of the strongest storms was south of I-70 where the moisture boundary resided. Mid-level dry and strong deep wind shear helped the development of unusually large hail (up to 2 inches).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 4:11 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 8, 4:11 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 8 2022
.SYNOPSIS...
Showers and thunderstorms return this evening and overnight with
crossing low pressure. A few strong to severe thunderstorms will
be possible, mainly south of I 76. Drier weather returns on
Thursday before additional rain chances Friday night into
Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No significant chances were made to the evening/overnight
forecast, though PoPs were nudged slightly to a blend of the
latest CAM runs. Widespread showers with embedded thunderstorms
are expected this evening into the overnight as sfc low
pressure with relatively strong upper jet support crosses the
region. Convection will progress east of the ridges through the
early pre-dawn hours Thursday.
Isolated strong to severe storms are still possible this
evening primarily south of I-76 where CAMs prog Eff. Bulk Shear
in the 45-55 kts range. Waning instability and llvl LRs with
loss of daytime heating will be the limiting factor as these
storms progress eastward into the CWA. Isolated hail and
damaging wind gusts will be the primary threat with any strong
storms that do develop, but an isolated tornado cannot be ruled
out given the anticipated shear profile.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Drier air will begin to overspread the region on Thursday while
upper troughing sets up over much of the east. Thursday will
see more cloud cover as cooler air spreads across the region. A
few isolated sprinkles pop up during the late morning/afternoon.
Low confidence forecast for Friday with large differences in
model solutions. Will rely on a blend of models for the Friday
forecast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Long range model ensembles indicate a low in the periphery could
introduce rain to the area this weekend. Temperature looks to
remain seasonable and summer-like through the period.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR should prevail through the late evening ahead of advancing
low pressure. Shra and tsra coverage should then increase after
00Z, with deterioration in both cigs and vis to MVFR/IFR
thereafter through early Thurs. Storms that do impacts regional
airports may have the potential to produce damaging wind, large
hail, and isolated tornadoes, with convection ending from west
to east through 06Z.
Lingering llvl moisture within increasing subsidence should
promote gradual improvement from IFR/MVFR and eventual VFR
by early Thurs aftn.
.Outlook...
Isolated restrictions within upper troughing may impacts ports
Friday morning, but overall VFR is expected through late Fri
under sfc high pres.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jun 8, 2:31 AM EST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
331 AM EDT Wed Jun 8 2022
OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-090745-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Hancock-
331 AM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-049-050-PAZ029-031-075-076-WVZ002-003-509>514-090745-
Tuscarawas-Carroll-Harrison-Jefferson OH-Washington-Greene-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
331 AM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms possible this evening. The main threat will be
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ048-057>059-068-069-WVZ004-012-021-090745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
Marion-
331 AM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.
.DAY ONE...Today and tonight.
Scattered severe storms possible this evening. The main threat will
be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 5:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
620 PM EDT Wed Jun 8 2022
OHZ057-082300-
Muskingum OH-
620 PM EDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
700 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry State Forest, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Philo,
Pleasant Grove, Gratiot, Fultonham, Cannelville, High Hill,
Chandlersville, and Bridgeville.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3994 8223 3995 8222 3995 8220 3997 8220
4014 8200 3983 8173 3976 8194 3977 8207
3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 2219Z 233DEG 30KT 3981 8220
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 8, 6:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Wed Jun 8 2022
OHZ057-082330-
Muskingum OH-
701 PM EDT Wed Jun 8 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MUSKINGUM COUNTY THROUGH
730 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zanesville, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Philo,
Pleasant Grove, Norwich, Bridgeville, Duncan Falls, Otsego, Drake,
and Chandlersville.
This includes Interstate 70 in Ohio between mile markers 151 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3999 8212 4016 8189 4015 8179 4008 8172
3994 8173 3984 8198
TIME...MOT...LOC 2301Z 234DEG 16KT 3996 8198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHEvent by event
18 thunderstorm wind, 14 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Wetzel
- When
- June 8, 6:15 PM EST
- Where
- Wetzel County, 0.69 mi S of Childs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -80.780
Storm Survey found wind damage along Turkey Run Road. Damage was likely the result of a strong forward flank downdraft.
Hail, Wetzel
- When
- June 8, 6:25 PM EST
- Where
- Wetzel County, 0.53 mi W of Paden City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.600, -80.940
One inch hail was reported via social media.
Thunderstorm Wind, Wetzel
- When
- June 8, 6:25 PM EST
- Where
- Wetzel County, 0.53 mi W of Paden City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.600, -80.940
A few trees reported down in Paden City along Route 2.
Hail, Wetzel
- When
- June 8, 6:40 PM EST
- Where
- Wetzel County, 0.87 mi SW of Childs
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 39.590, -80.790
A 911 Call Center employee reported driving through hail along Turkey Run Road near Route 7.
Hail, Marion
- When
- June 8, 7:18 PM EST
- Where
- Marion County, Fairmont
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -80.130
A trained sputter reported hail about the size of a penny/nickel.
Hail, Monongalia
- When
- June 8, 7:41 PM EST
- Where
- Monongalia County, 0.87 mi NW of Sturgisson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.610, -79.880
Public reported nickel to penny size hail.
Hail, Monongalia
- When
- June 8, 7:48 PM EST
- Where
- Monongalia County, 0.87 mi SE of Gum Spg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.510, -79.910
Public report of hail the size of a half dollar.
Hail, Monongalia
- When
- June 8, 7:53 PM EST
- Where
- Monongalia County, 2.07 mi S of Burns Chapel
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 39.540, -79.880
Hail the size of hen eggs was reported.
Hail, Preston
- When
- June 8, 7:55 PM EST
- Where
- Preston County, 0.69 mi N of Reedsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.510, -79.800
Quarter size hail reported.
Hail, Preston
- When
- June 8, 7:55 PM EST
- Where
- Preston County, Masontown
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 39.550, -79.800
Two inch hail reported via social media.
Thunderstorm Wind, Marion
- When
- June 8, 7:55 PM EST
- Where
- Marion County, 0.69 mi N of Grant Town
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.560, -80.180
A 911 Call Center reported trees down in Grant Town.
Thunderstorm Wind, Preston
- When
- June 8, 8:11 PM EST
- Where
- Preston County, 0.87 mi NW of Bruceton Mills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -79.640
A 911 Call Center reported trees down.
Hail, Monongalia
- When
- June 8, 8:13 PM EST
- Where
- Monongalia County, 0.53 mi E of Flaggy Meadow
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.570, -80.020
A CoCoRaHS observer reported 1 inch hail.
Thunderstorm Wind, Marshall
- When
- June 8, 8:15 PM EST
- Where
- Marshall County, 0.53 mi W of Moundsville
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -80.740
An emergency manager reported trees down in Moundsville and across the county.
Hail, Monongalia
- When
- June 8, 8:18 PM EST
- Where
- Monongalia County, 1.06 mi W of Richard
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.600, -79.940
Ping pong ball size hail reported.
Thunderstorm Wind, Monongalia
- When
- June 8, 8:22 PM EST
- Where
- Monongalia County, 0.69 mi S of Richard
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.590, -79.920
A 911 Call Center reported a tree down on Aarons Creek Road.
Thunderstorm Wind, Monongalia
- When
- June 8, 8:22 PM EST
- Where
- Monongalia County, 1.38 mi N of Tyrone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.650, -79.870
Thunderstorm Wind, Wetzel
- When
- June 8, 8:22 PM EST
- Where
- Wetzel County, 0.87 mi NW of New Martinsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -80.860
Emergency manager reported tree damage near Turkey Run.
Hail, Monongalia
- When
- June 8, 8:25 PM EST
- Where
- Monongalia County, 1.27 mi WNW of Burns Chapel
- Measured
- 1.5 in hail
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -79.900
A trained spotter reported hail the size of ping pongs.
Hail, Monongalia
- When
- June 8, 8:26 PM EST
- Where
- Monongalia County, 0.87 mi SE of Dellslow
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.590, -79.890
Social media report of ping pong hail.
Hail, Monongalia
- When
- June 8, 8:27 PM EST
- Where
- Monongalia County, 0.87 mi SE of Sturgisson
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.590, -79.860
Thunderstorm Wind, Monongalia
- When
- June 8, 8:27 PM EST
- Where
- Monongalia County, 0.53 mi W of Dellslow
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -79.910
A 911 Call Center reported a tree down on Summers School Road.
Thunderstorm Wind, Monongalia
- When
- June 8, 8:27 PM EST
- Where
- Monongalia County, 1.48 mi NNW of Dellslow
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.620, -79.910
A 911 Call Center reported tree down on Pleasant Hill Rd.
Funnel Cloud, Preston
- When
- June 8, 8:36 PM EST
- Where
- Preston County, 1.27 mi WSW of Bull Run
- Reported by
- County Official
- Coordinates
- 39.570, -79.790
A local EMS worker reported a funnel cloud in the Masontown area, report time matched to radar.
Hail, Preston
- When
- June 8, 8:37 PM EST
- Where
- Preston County, 1.07 mi E of Cascade
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.570, -79.800
Ping pong ball sized hail reported.
Thunderstorm Wind, Monongalia
- When
- June 8, 9:38 PM EST
- Where
- Monongalia County, 1.06 mi W of Granville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.650, -80.000
A tree went through the roof a structure, no other details reported.
Thunderstorm Wind, Monongalia
- When
- June 8, 9:43 PM EST
- Where
- Monongalia County, 1.38 mi S of Sandy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.610, -80.200
A 911 Call Center reported a tree down on River Road.
Thunderstorm Wind, Preston
- When
- June 8, 10:02 PM EST
- Where
- Preston County, Fellowsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.330, -79.820
A number of trees down across the county.
Thunderstorm Wind, Preston
- When
- June 8, 10:08 PM EST
- Where
- Preston County, 2.14 mi SSW of Blaser
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.350, -79.730
Trees down near Route 50 and South Mountaineer Hwy.
Thunderstorm Wind, Preston
- When
- June 8, 10:10 PM EST
- Where
- Preston County, 0.53 mi W of Rowlesburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.350, -79.680
A 911 Call Center reports trees down.
Thunderstorm Wind, Preston
- When
- June 8, 10:15 PM EST
- Where
- Preston County, Aurora
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.320, -79.550
Trees down in this vicinity.
Thunderstorm Wind, Preston
- When
- June 8, 10:21 PM EST
- Where
- Preston County, 0.87 mi SW of Albright
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.490, -79.640
A few trees down in this vicinity.
Thunderstorm Wind, Preston
- When
- June 8, 10:30 PM EST
- Where
- Preston County, 0.87 mi SE of Terra Alta
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.440, -79.540
Trees down in this vicinity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, June 8, 2022$1.9 million · EF2 · 24 events
- Tornado and Hail in Maryland, June 8, 2022$1.2 million · EF0 · 21 events
- Tornadoes and Hail in Indiana, June 8, 2022$307,000 · EF1 · 8 events
- Flash Flooding and Hail in West Virginia, June 8 to 9, 2022$108,000 · 1.75 in hail · 34 events
- Tornadoes and Flash Flood in Ohio, June 8, 2022$46,000 · EF1 · 22 events
- Flash Flooding and Flooding in Oklahoma, June 8, 2022$10,000 · 2.5 in hail · 50 events
- Damaging Winds in Pennsylvania, June 8, 2022$80,000 · 74 kt wind · 6 events
- Damaging Winds in Missouri, June 8, 20222 injured · $30,000 · 52 kt wind · 8 events
- Damaging Winds in North Carolina, June 8, 2022$56,000 · 51 kt wind · 9 events
- Damaging Winds in Virginia, June 8 to 9, 2022$31,000 · 55 kt wind · 17 events
- Damaging Winds in Kentucky, June 8, 2022$48,000 · 60 kt wind · 6 events
- Damaging Winds in Mississippi, June 8, 2022$41,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028072, 1028073, 1028075, 1028076, 1028078, 1028079, 1028081, 1028082, 1028083, 1028084, 1028089, 1028090, 1028091, 1028093, 1028094, 1028096, 1028097, 1028098, 1028099, 1028101, 1028102, 1028103, 1028104, 1028106, 1028107, 1028108, 1028110, 1028111, 1028112, 1028114, 1028115, 1028116, 1028118.